PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of thoraxThoraxVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Thorax. 2007 October; 62(10): 923–924.
PMCID: PMC2094261

HIV‐related TB and adverse drug events

Breen and coworkers1 showed that, in the era of effective antiretroviral therapy, discontinuation of anti‐tuberculosis (TB) treatment occurred with a similar frequency in HIV‐infected and HIV‐uninfected individuals despite a greater rate of serious (grade III/IV) adverse events among HIV‐infected individuals.

According to the Division of AIDS table for grading the severity of adult and pediatric adverse events (http://rcc.tech‐res‐intl.com), grade III adverse events are likely to cause inability to perform usual social and functional activities while grade IV adverse events are potentially life‐threatening. However, among HIV‐infected patients with grade III/IV adverse events in the above study,1 treatment was interrupted only in a minority of patients, except for those with hepatotoxicity, and no mention was made regarding any modification of treatment regimens. With the retrospective study design, it might be difficult to exclude some degree of subjective bias in symptom reporting/grading/interpretation, especially among HIV‐infected individuals, despite the use of a standardised grading scheme.

In contrast with previous studies,2,3 anti‐TB drug‐related hepatotoxicity was observed at a similar rate in HIV‐infected and HIV‐negative patients.1 Differing abilities to control sociodemographic and clinical profounders—such as malnutrition, alcohol use, drug abuse, hepatitis B/C, anti‐retroviral drugs—could account for the difference, especially with the limited sample sizes of these studies.1,3 In this regard, it is interesting to note that use of rifampin plus pyrazinamide in the treatment of latent TB infection was associated with apparently higher prevalences of hepatotoxicity in clinical trials conducted among HIV‐negative subjects4 than those conducted among HIV‐infected individuals.5 As hepatotoxicity is a major factor leading to interruption of anti‐TB treatment,1 the similar incidence of hepatotoxicity in HIV‐infected and HIV‐negative patients is perhaps reassuring.

However, while the attending clinicians might be unwilling to interrupt the anti‐TB treatment among HIV‐infected subjects even in the face of severe vomiting and peripheral neuropathy,1 patient cooperation could be jeopardised and drug adherence would then be difficult to ensure outside the setting of directly observed therapy. Non‐adherence, frequent regimen modifications and treatment interruptions certainly increase the risk of treatment failure and relapse with acquired resistances. With the recent report of highly fatal cases of drug resistant TB among HIV‐infected patients,6 there remains a need for heightened awareness of possible adverse drug events, as well as vigilance in the prevention, detection and management of such events.

References

1. Breen R A, Miller R F, Gorsuch T. et al Adverse events and treatment interruption in tuberculosis patients with and without HIV co‐infection. Thorax 2006. 61791–794.794 [PMC free article] [PubMed]
2. Ungo J R, Jones D, Ashkin D. et al Antituberculosis drug‐induced hepatotoxicity. The role of hepatitis C virus and the human immunodeficiency virus. Am J Respir Crit Care Med 1998. 1571871–1876.1876 [PubMed]
3. Ozick L A, Jacob L, Comer G M. et al Hepatotoxicity from isoniazid and rifampin in inner‐city AIDS patients. Am J Gastroenterol 1995. 901978–1980.1980 [PubMed]
4. Leung C C, Law W S, Chang K C. et al Initial experience on rifampin and pyrazinamide vs isoniazid in the treatment of latent tuberculosis infection among patients with silicosis in Hong Kong. Chest 2003. 1242112–2118.2118 [PubMed]
5. Gordin F, Chaisson R E, Matts J P. et al Rifampin and pyrazinamide vs isoniazid for prevention of tuberculosis in HIV‐infected persons: an international randomized trial. JAMA 2000. 2831445–1450.1450 [PubMed]
6. Gandhi N R, Moll A, Sturm A W. et al Extensively drug‐resistant tuberculosis as a cause of death in patients co‐infected with tuberculosis and HIV in a rural area of South Africa. Lancet 2006. 3681575–1580.1580 [PubMed]

Articles from Thorax are provided here courtesy of BMJ Publishing Group